Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 110, NWS Norman, OK

October 21, 20175 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 21, 2017, 8:49 PM CDT for 5 counties in Oklahoma. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 8:49 PM CDT (01:49 UTC)
Expired
Oct 21, 2017, 10:45 PM CDT
In force
116 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Canadian County, OK, Cleveland County, OK, Grady County, OK, McClain County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 28 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS54 KOUN 220149
FFWOUN
OKC017-027-051-087-109-220345-
/O.NEW.KOUN.FF.W.0110.171022T0149Z-171022T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
849 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Grady County in central Oklahoma...
  Southwestern Oklahoma County in central Oklahoma...
  Northwestern Cleveland County in central Oklahoma...
  Southeastern Canadian County in central Oklahoma...
  Northwestern McClain County in central Oklahoma...

* Until 1045 PM CDT
  
* At 849 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is occurring or
  is imminent.

* Some locations that will experience flooding include...
  Southwestern Oklahoma City, western Norman, Moore, Newcastle,
  Mustang, Tuttle, Valley Brook and Bridge Creek.

LAT...LON 3544 9750 3526 9743 3522 9779 3542 9768

$$

WR
1 follow-up statement
105 
WGUS74 KOUN 220321
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1021 PM CDT SAT OCT 21 2017

OKC017-027-051-087-109-220330-
/O.CAN.KOUN.FF.W.0110.000000T0000Z-171022T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-Oklahoma OK-Cleveland OK-Canadian OK-McClain OK-
1021 PM CDT SAT OCT 21 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRADY...SOUTHWESTERN
OKLAHOMA...NORTHWESTERN CLEVELAND...SOUTHEASTERN CANADIAN AND
NORTHWESTERN MCCLAIN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3544 9750 3526 9743 3522 9779 3542 9768

$$

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 6:51 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
651 PM CDT Sat Oct 21 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move east beyond central, southwest, and north
central Oklahoma before 11 PM. Until then very large hail and
strong wind gusts are likely in some areas. Ceilings will lift
quickly into VFR category when the cold front passes shortly after
thunderstorms. Gusty north winds will subside by mid-day Sunday.

&&

.PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/

DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  68  48 /  50 100   0   0
Hobart OK         79  46  70  47 /  70  90   0   0
Wichita Falls TX  83  50  71  48 /  30  90   0   0
Gage OK           76  40  71  46 /  20  10   0   0
Ponca City OK     77  47  69  46 /  80 100   0   0
Durant OK         80  56  71  48 /  20 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 21, 8:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FLASH FLOOD      CHICKASHA               35.04N 97.94W
10/21/2017                   GRADY              OK   STORM CHASER

            ABOUT A FOOT OF WATER OVER THE ROADS.

&&

MAD
Local storm report, Oct 21, 8:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     BRIDGE CREEK            35.23N 97.72W
10/21/2017  E60 MPH          GRADY              OK   AMATEUR RADIO

            ESTIMATED 55-65 MPH.

&&

MAD
Local storm report, Oct 21, 8:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             1 NNW BRIDGE CREEK      35.25N 97.73W
10/21/2017  E0.75 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD
Special weather statement, Oct 21, 8:33 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
833 PM CDT SAT OCT 21 2017

OKZ013-019-020-025-026-030-220200-
Payne OK-Oklahoma OK-Logan OK-Pottawatomie OK-Lincoln OK-Noble OK-
833 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Payne...eastern Oklahoma...
southeastern Logan...northwestern Pottawatomie...Lincoln and
southeastern Noble Counties Until 900 PM CDT...

AT 832 PM CDT, strong thunderstorms were along a line extending from
near Glencoe to near Fallis to near Moore, moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
      3616 9682 3616 9662 3570 9662 3538 9692
      3538 9745 3588 9744 3633 9715 3636 9703
TIME...MOT...LOC 0132Z 250DEG 41KT 3621 9692 3575 9707 3533 9751

03
Local storm report, Oct 21, 8:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 ENE TABLER            35.06N 97.78W
10/21/2017  E0.88 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 8:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             BRIDGE CREEK            35.23N 97.72W
10/21/2017  E1.00 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman36 min
Oct 21, 7:10 PM CDTTornado WarningOUNCaddo35 min
Oct 21, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman47 min
Oct 21, 7:22 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady38 min
Oct 21, 7:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady51 min
Oct 21, 7:27 PM CDTTornado WarningOUNCaddo, Grady33 min
Oct 21, 7:34 PM CDTFlash Flood WarningOUNCaddo116 min
Oct 21, 7:39 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche2 hr
Oct 21, 7:40 PM CDTSpecial Weather StatementOUNKay, Kingfisher, Logan, Noble35 min
Oct 21, 7:53 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more3 hr
Oct 21, 7:55 PM CDTTornado WarningOUNGrady, McClain35 min
Oct 21, 7:56 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma49 min
Oct 21, 7:59 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman46 min
Oct 21, 8:07 PM CDTSpecial Weather StatementOUNPayne23 min
Oct 21, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain50 min
Oct 21, 8:17 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady118 min
Oct 21, 8:20 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady115 min
Oct 21, 8:33 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma, Payne27 min
Oct 21, 8:33 PM CDTSevere Thunderstorm WarningOUNGrady, Jefferson, Stephens42 min
Oct 21, 8:36 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Noble, Payne114 min
Oct 21, 8:37 PM CDTTornado WarningOUNCleveland, McClain23 min
Oct 21, 8:47 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 21, 8:48 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma42 min
Oct 21, 8:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Oct 21, 9:02 PM CDTFlash Flood WarningOUNCleveland, Lincoln, Logan, Oklahoma118 min
Oct 21, 9:04 PM CDTSpecial Weather StatementOUNLincoln, Payne41 min
Oct 21, 9:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Stephens50 min
Oct 21, 9:17 PM CDTAreal Flood AdvisoryOUNCarter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more118 min
Oct 21, 9:19 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole41 min
Oct 21, 9:34 PM CDTSpecial Weather StatementOUNJefferson26 min
Oct 21, 9:38 PM CDTTornado WarningOUNPottawatomie, Seminole37 min
Oct 21, 9:52 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole38 min
Oct 21, 9:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc, Seminole50 min
Oct 21, 10:10 PM CDTTornado WarningOUNPontotoc22 min
Oct 21, 10:39 PM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray36 min
Oct 21, 10:47 PM CDTSpecial Weather StatementOUNCoal, Hughes28 min
Oct 21, 10:52 PM CDTAreal Flood AdvisoryOUNCoal, Garvin, Hughes, Murray, Pontotoc, Seminole53 min
Oct 21, 11:47 PM CDTSpecial Weather StatementOUNBryan28 min
Oct 21, 11:48 PM CDTSpecial Weather StatementOUNAtoka27 min
Oct 22, 9:53 AM CDTRiver Flood WarningOUNComanche, Cotton56 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.